Texas, 2002

Flash Flooding and Hail in Texas, October 18, 2002

October 18, 2002 · NWS MAF · 12 events in 5 counties and zones

Severe thunderstorms developing along a dryline produced large hail, damaging winds, and flash flooding across West Texas. The most significant damage was in the city of Odessa, where moderate wind damage was reported.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Severe thunderstorms developing along a dryline produced large hail, damaging winds, and flash flooding across West Texas. The most significant damage was in the city of Odessa, where moderate wind damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 18, 1:05 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Oct 18, 1:05 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
205 PM CDT FRI OCT 18 2002

COLD UPPER LOW MOVING INTO SW NM ATTM WHILE ATTENDANT WARM CONVEYOR
BELT IS JUST ABOUT TO MOVE E OF KMAF.  W OF KMAF VISIBLE IMAGERY
INDICATES SOME BREAKS IN CLOUDS SERVING TO INCREASE INSTABILITY
FURTHER.  WITH 100KT 3H JET MVG ACROSS RGN VWS WILL BE STRONG
SUPPORTING SEVERE STORMS WITH LARGE HAIL PER COLD MID LEVEL TEMPS (<
-15C).  COORD WITH SPC AND WATCH HAS BEEN ISSUED.  AS UPPER LOW MOVES
INTO W TX THIS EVENING STRONG DYNAMICS WILL BE IN PLACE AND THEREFORE
EXPECT SEVERE THREAT TO REMAIN THROUGH 06Z.  IN WAKE OF UPPER LOW
SATURDAY DECREASED CLOUDS AS LOW LEVEL WINDS TURN W IN ADVANCE OF
COLD FRONT THAT WILL MOVE THRU PB TMW AFTERNOON.  COOLER BUT DRIER
WEATHER SUNDAY WITH SLIGHT WARMING THEREAFTER.  NO SIG CHANGES
PLANNED TO EXTENDED.

PRELIMS
MAF  55/72/49/69   51-
LSA  51/64/46/69   51-
6R6  56/74/53/71   31-
MRF  44/72/41/66   3-0
CNM  49/71/46/72   4-0

.MAF...
TX...NONE.
NM...NONE.
Hazardous weather outlook, Oct 18, 10:30 AM CST, 6 hours before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-182000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1130 AM CDT FRI OCT 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.TODAY AND TONIGHT...

SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS THE
TRANS PECOS REGION OF WEST TEXAS...THE WESTERN PERMIAN BASIN...AND
IN SOUTHEAST NEW MEXICO.  THE THREAT FOR SEVERE STORMS WILL SHIFT
EASTWARD THIS EVENING INTO THE REMAINDER OF THE PERMIAN BASIN. LARGE
HAIL AND DAMANGING WIND GUSTS ARE THE PRIMARY SEVERE WEATHER THREATS.

ELSEWHERE...SCATTERED THUNDERSTORMS THIS AFTERNOON WILL BE CAPABLE OF
PRODUCING FREQUENT LIGHTNING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVIATION MAY BE REQUESTED THIS AFTERNOON.

.SATURDAY THROUGH THURSDAY...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

TECHNICAL DISCUSSION...
PLEASE SEE SPC DISCUSSIONS AND OUTLOOKS FOR ADDITIONAL INFORMATION.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR THE
LATEST STATEMENTS AND WARNINGS. ADDITIONAL INFORMATION IS ALSO
AVAILABLE ON THE INTERNET AT (LOWER CASE):
HTTP://WWW.SRH.NOAA.GOV/MAF.

In the hours before

Special weather statement, Oct 18, 12:36 PM CST, 3 hours 54 minutes before
NMZ027>029-033-034-TXZ045-046-050-051-057>062-067>069-074-075-080-
258-190100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
136 PM CDT FRI OCT 18 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 800 PM CDT FRIDAY EVENING (700 PM MDT FRIDAY
EVENING) FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...

ANDREWS...CRANE...DAWSON...ECTOR...GAINES...LOVING...MARTIN...
MIDLAND...UPTON...WARD AND WINKLER

IN SOUTHWEST TEXAS...

CULBERSON...JEFF DAVIS...PECOS AND REEVES

IN SOUTHEAST NEW MEXICO...

EDDY AND LEA

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ANDREWS...ARTESIA...BAKERSFIELD...CARLSBAD...CRANE...FORT DAVIS...
FORT STOCKTON...HOBBS...KERMIT...LAMESA...LOVINGTON...MCCAMEY...
MENTONE...MIDLAND...MONAHANS...ODESSA...PECOS...PINE SPRINGS...
RANKIN...SEMINOLE...SHEFFIELD...STANTON...TATUM AND VAN HORN

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The radar

The Midland/Odessa radar (KMAF), 120 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

5 hail, 5 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Pecos

When
October 18, 4:30 PM CST to 4:35 PM CST
Where
Pecos County, 10 mi N of Ft Stockton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.033, -102.867

Quarter size hail was reported on Farm to Market 1053.

Hail, Ward

When
October 18, 5:47 PM CST
Where
Ward County, 8 mi S of Monahans
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.467, -102.900

Quarter size hail was reported at the intersection of Highways 18 and 1776.

Thunderstorm Wind, Ector

When
October 18, 6:00 PM CST to 6:20 PM CST
Where
Ector County, 8 mi SW of Odessa
Measured
57 kt (66 mph)
Property damage
$70,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
31.767, -102.467

Severe thunderstorm winds blew down power lines and rolled two trailer houses. Damage extended from West Odessa to the city of Odessa.

Flash Flood, Ector

When
October 18, 6:25 PM CST to 6:45 PM CST
Where
Ector County, Odessa
Reported by
LAW ENFORCEMENT
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

Two and a half feet of water was reported over Highway 385 at 23rd Street.

Hail, Ector

When
October 18, 6:30 PM CST
Where
Ector County, 5 mi NE of Odessa
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.900, -102.300

Dime size hail was reported on the Ector/Midland County line.

Hail, Midland

When
October 18, 6:30 PM CST
Where
Midland County, 7 mi SW of Midland Arpt
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.867, -102.283

Dime size hail was reported on the Ector/Midland County line.

Flash Flood, Ector

When
October 18, 6:45 PM CST to 7:10 PM CST
Where
Ector County, Odessa
Property damage
$20,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

Two high water rescues were conducted by the fire department in Odessa. These were the result of vehicles being stalled in high water at the intersections of 42nd and Dixie, and 8th and Pueblo. No injuries were reported.

Thunderstorm Wind, Midland

When
October 18, 6:45 PM CST
Where
Midland County, Midland
Measured
61 kt (70 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.000, -102.083

Flash Flood, Midland

When
October 18, 6:59 PM CST to 7:45 PM CST
Where
Midland County, Midland
Reported by
TRAINED SPOTTER
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

Heavy street flooding was reported along Loop 250 and on Garfield Street in north Midland.

Hail, Reagan

When
October 18, 7:00 PM CST
Where
Reagan County, Texon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.217, -101.700

Flash Flood, Ector

When
October 18, 7:08 PM CST to 7:30 PM CST
Where
Ector County, 5 mi NE of Odessa
Reported by
TRAINED SPOTTER
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

Spotters reported one foot of water over Highway 80 between Odessa and Mildand.

Flash Flood, Midland

When
October 18, 7:08 PM CST to 7:30 PM CST
Where
Midland County, 2 mi SW of Midland Arpt
Reported by
GENERAL PUBLIC
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

One to two feet of water was reported over Interstate 20 from near Midland International Airport to the Ector/Midland County line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318671, 5318672, 5318673, 5318666, 5318674, 5318675, 5318668, 5318676, 5318669, 5318677, 5318667, 5318670.